In October 2013 The BMJ published an article by John Abramson and colleagues that questioned the evidence behind new proposals to extend the routine use of statins to people at low risk of cardiovascular disease. 1 Abramson et al set out to reanalyse data from the Cholesterol Treatment Trialists Collaboration. Their contention was that the benefits of statins in low risk people were less than has been claimed and the risks greater.
In their conclusion and in a summary box, they said that side effects of statins occur in 18-20% of people. This figure was repeated in another article published in the same week in The BMJ by Aseem Malhotra. 2 The BMJ and the authors of both articles were made aware that this is incorrect, and corrections were published withdrawing these statements.
The corrections explain that, although the 18-20% figure was based on statements in the referenced observational study by Zhang et al --which said that "the rate of reported statin-related events to statins was nearly 18%,” 3 the BMJ articles did not reflect necessary caveats and did not take sufficient account of the uncontrolled nature of Zhang et al's data.
The BMJ was alerted to the error by Rory Collins, professor of medicine and epidemiology in Oxford and head of the CTT collaboration whose data are reanalysed by Abramson et al. Professor Collins called for the retraction of both articles.
As explained in an editorial published alongside the two corrections, 4 The BMJ's editor in chief Fiona Godlee decided to pass the decision on whether to retract one or both of the articles to an independent panel, whose membership and terms of reference are given below.
Timeline of events
1. Abramson JD, Rosenberg HD, Jewell N, Wright JM. Should people at low risk of cardiovascular disease take a statin?BMJ 2013;347:f6123.
2. Malhotra A. Saturated fat is not the major issue. BMJ 2013;347:f6340.
3. Zhang H, Plutzky J, Skentzos S, Morrison F, Mar P, Shubina M, et al. Discontinuation of statins in routine care settings. Ann Intern Med2013;158:526-34.
4. Godlee F. Adverse effects of statins. BMJ 2014; 348:g3306.